Yes, I’ve used steroids.

Every time I try a new drug, I first get ready for the hospital. I have lived under the specter of anaphylaxis for 13 years and, in the last 2 years, the knowledge that many drugs – even ones I have taken often – can crush my lungs and shut down my airways. There’s also the fact that my autoimmune urticaria and angioedema manifests itself as tongue swelling. My allergist said, “Some people get hives, some people get puffy faces, unfortunately for you, your tongue swells and that can be life threatening.”

So, today, before spraying a new powdered corticosteroid up my nose, I ate something, drank a lot of water, locked the back door, made sure the dogs were inside, took off my pjs and put on black yoga pants and a sweatshirt (this is “dressed” in my world). I also put my phone by my purse and made sure my husband was reachable.

But let me back up. I saw an ENT doctor on Tuesday. I made an appointment on Monday with the only doctor near my house that had an opening. I really liked his bio on the hospital website, too, and I wasn’t disappointed – he was very nice and thorough. I drove myself, which was fine, but his office was down a very long hall and I was once again confronted with how hard it is to navigate the world as a disabled person. I walked that hall, but what if I couldn’t? What if eventually I can’t? You need a strong, able-bodied caregiver, a wheelchair and much more time.

I haven’t been using my CPAP for about a month (which wreaks havoc on my sleep and health) because my sinuses have been too swollen. A few weeks ago, I decided to try irrigating them with a saline solution, since everyone swears by this (I used the squeeze bottle instead of the neti pot). I felt water in my ears and it came out my mouth and eye (seriously!), as well as the other nostril. It was thoroughly unpleasant, but I persevered twice more – until the water in my ears was bad enough to stop my insisting it was healthy. Over the next week it grew more and more uncomfortable and I was forced to make the appointment after pain radiated into my eye socket and cheek and jaw bones.

The ENT doctor looked in my ears (no infection) and rummaged in my mouth and pressed on my jaw (TMJ problems, which I knew) and asked if he could spray a decongestant plus lidocaine in my nose. I explained my sensitivity to drugs and asked him if the outcome would change his course of treatment and he said probably not, but he’d like to scope my sinuses. I told him, Bring it on! We don’t need no stinkin’ lidocaine! One side was easy, the other was much more swollen and his wee camera had a tough time getting around the corners. At one point, I thought he might puncture my eyeball. That wasn’t too fun.

He offered a five day course of prednisone, which I declined and he offered to inject my sinuses with steroid, which I declined. He said the swelling seems to be allergy-related and said I should try different steroid sprays until I find one that doesn’t give me migraines and, if none of them worked, we could consider other options. So, off I went with 4 samples to research and worry about. I eliminated the steroid + antihistamine because there seemed to be a tendency to lose one’s sense of taste, I eliminated the spray with the highest incidence of headaches in the clinical trials and my final pick was based on user reviews. Of course steroid warnings are scary for someone like me: you can catch things easier because your immune system is suppressed; don’t take if you have adrenal insufficiency; it can make viral/bacterial/parasitic/fungal infections worse; tell your doctor if you’ve never had chicken pox or measles (I’ve had neither)… And then, of course, it can cause nose bleeds, holes in the septum, headaches, allergic reactions and anaphylaxis. Joy.

A few minutes ago, I sprayed Zetonna up my nose. Because it is a metered spray, I can’t try a small dose like I normally would. I use what the rest of the population uses: one spray up each nostril, once a day. At least with my antihistamine nasal spray, I only took one spray once a day when the adult dose was two sprays twice a day. So, I wait and hope that I have no instant hives or swelling, no trouble breathing in an hour or two, no rash tomorrow, no migraine in a week, and no virus or bronchitis in the months to come. Oh, and that it actually works and the swelling goes down and I can sleep and breathe properly again. Wish me luck.

Gratitude for the day: I got to see my big brother yesterday, who was here on a layover (he’s a pilot). I was shaky, hoarse, headachy, exhausted and couldn’t do much but recline on the couch while we visited for a few hours, but that was enough to raise my spirits and calm down my crazy, agitated, insomniac nervous system. Love you, bro!!

Advertisements

20 thoughts on “Yes, I’ve used steroids.

  1. Jackie says:

    You were so brave and I hope it pays off for you!

    Like

  2. E. Milo says:

    Oh, you are so sweet. I don’t know about brave. It seems ludicrous to have so many fears from a nasal spray~ that’s what I was trying to illustrate ~ how every little thing takes a chronically ill person so much thought and planning. Hope you are recovering!

    Like

  3. Stina says:

    Isn’t it frustrating how every new thing in life takes such preparation and courage? My word, I was nervous and shaking for you by the time I finished reading. I hope all went well and you were able to put your pj’s back on (this is dressed in my world some days lol) and relax!

    Like

  4. Debi says:

    Cudos for just having the energy to get ready for that outing, and driving. I no longer drive, I get lost, and my brain responses are very slow. I am an accident waiting to happen. My life revolves around bed and Jammie’s. Getting dressed, ha! Showers, ha! Dr appts only when I have no other choice. I am mostly bedridden anymore, and get so excited when I hear others can actually manage, it gives me hope. I salute you brave girl, and hope that all that energy actually gets you some relief, although I am sure that it just may set you back some. But one does need to be able to breath..hope it all works out.

    Like

  5. Sending lots of love and support across the Atlantic to you. Fervently hoping that you are not covered in hives, suffering with a migraine or struggling to breath as I type this. I sincerely hope you’re sleeping peacefully right now…..xx

    Like

  6. BONNIE JOHNSON says:

    THIS IS WHY I PREACH USING 100% PURE THERAPEUTIC OILS. THE COMPANY I USE MAKES A BLEND CALLED ”BREATHE AGAIN” WHICH IS A MIRACLE WORKER FOR SO MANY THINGS LIKE THIS. I HATE DRUGS & ALL THEIR TERRIBLE SIDE EFFECTS!

    Like

  7. yaaay on your brothers visit, a rainbow no doubt after your past few weeks. Best of luck with the sinuses, toes, fingers, strands of hair, everything crossed and of course, I will be thinking of you. As always, xx

    Like

  8. Christine says:

    I get borderline PSYCHOTIC about trying new medications! You are damn brave!

    Like

  9. MCS Gal says:

    Hope the spray helps. It took me a long time and several different nasal sprays to get one I could tolerate. With my doctor’s blessing, I don’t use mine as directed – I use only as needed or I get reactions.

    Like

    • E. Milo says:

      Is yours a steroid spray? I would much prefer to use it as needed… I just found out this new one is ridiculously expensive,,too. It’s always something!

      Like

      • MCS Gal says:

        I use Nasonex – it was the only spray I tried that didn’t give me headaches and other side effects almost immediately. It is a steroid and they say that you should use it regularly to be effective. I will preface this by saying that I have worked with my doctor and since I have used this in a way that works for me, I have not had sinus infections so my doctor lets me monitor my doses. For me – after one or two days of a single spray once a day, I start getting relief and then I may go every other day until my sinuses settle down. To keep my sinuses from flaring, I may use it once or twice a week or I may not use it until they bother me again. If I use it every day, I start getting the headaches and other symptoms they say you get with a steroid spray. It is very expensive but it lasts me a long time because I can’t use it as they suggest.

        Like

  10. mom says:

    When I read your blog, I think, “OK, I know how cautious you must be and my heart aches for the precautions you must take,
    but go for it!” hoping this ‘whatever’ will help you. I realise how easy that is for me to say, because I am healthy and always do what doctors say. Then I read the comments from your knowledgeable and loving friends and I am so moved and understand better. Thanks to you and many thanks to all of them.

    Like

  11. […] husband’s family visited; celebrated 15th anniversary. October: Brother A. visited ; saw ENT doctor; saw “environmental” doctor; saw neurologist; had bad reaction to Unisom; had hellish […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s